(copied from another forum I wrote this for... can barely write one of these!)
So... Here's my story. Try to bear with me.
July 31st I was prescribed Levaquin re: painful urination and a fever. I had no idea what Levaquin was, had never heard of a flouroquinolone, and simply took a 500mg dose at about 3pm, which, I was told by my doctor, would immediately help the pain (I would never call the doctor regarding a fever, I just had the painful urination for a few days which was scaring me). Within 1-2 hours, I thought I was high on some sort of hard drug. I remember numbness in my legs which started making me feel odd. I got up from watching TV on the couch and thought I was having some sort of panicky reaction-- but boy was I underestimating (A few years ago I had a panicky response to pot... developed physical anxiety which put me on Paxil for awhile, totally cleared it up and have been off for a year with no problems... looking back on it I simply had low serotonin levels due to the chronic marijuana use).
This reaction was extreme in comparison. (From 1 pill!!!) In those first few hours I literally "felt my brain frying". I could not get words out to my mom to explain what was going on; I could not keep myself up. It wasn't like I was paralyzed, but more like I was walking on a water bed. I had no balance, my gait was a joke, and I could not "think". After the next few days went by, I knew this was not a panicky reaction involving serotonin or anything like what happened before. The confusion did not subside. I have never had intellectual problems in my life, even when I had panic several years ago. I'm barely 19, a sophomore at the Univ. of North Carolina, got a 1520 on the SAT, and now I am utterly lost on a daily basis.
In the ER on the weekend, they believe it's swine flu, and that these neurological symptoms after the Levaquin are coincidental and that I am experiencing acute dehydration (I've been drinking fluids like it's my job). They call back the next day-- I do not have the flu, and my tests show that I was not dehydrated when I came in. The fever broke in a few days, but painful urination was still present. Went to campus doc, had urethral swab, determined genital HSV-1 infection. Meanwhile, the neurological symptoms persist. I am so debilitated I cannot safely drive for the first few weeks.
By the end of the month (Aug 31st), I randomly have an intermittent low grade fever. Still, the symptoms acquired after the Levaquin have not improved. Finally find out I have Rocky Mountain Spotted fever. I took Doxy for two weeks and wiped out that infection. After completing that regimen, I saw an Infectious Disease specialist. He tells me that my test results are borderline for RMSF, suggesting a possible mild current infection, or a past infection. (So... I had this in my system and did not have any problems with it-- my body took it fine and it finally came out a little after all this damage to my body re: Levaquin and herpes infection).
By the end of September, I am really scared. The symptoms (from the initial Levaquin reaction) are still strong:
The initial leg numbness has turned into deep pains in my knees and feet. I can't tell if it's my nerves or tendons or muscles. Sometimes it feels like an IV is running through my veins, sometimes my muscles just hurt, and sometimes the actual heels and balls of my feet hurt, like I have been wearing cleats while walking on pavement all day. All over my legs I have sensations of being "touched"-- not in specific areas-- but constantly moving all around (excited/damaged nerves?). I am so weak and in pain the only exercise I can muster is a <30 min. bike ride (I used to run miles at a time, and play competitive soccer and basketball). There is a terrible waxing and waning of pressure in my head all day and night. I am so abnormally fatigued and heavy, but I cannot sleep for more than a few hours every night. I'm "wired-tired". I wake up squeamish, with palpitations, but it is not panic.
*****However, the worst is this altered mental state which I can only depict as "brain fog". This has been the case since day one immediately after ingesting the Levaquin. There are literally no "thoughts" going through my mind all day, every day. I have a terrible time putting words together to form sentences in my head that I want to say. I am in a daze and quiet nearly all the time because of this. I receive a text and cannot remember 10 minutes later what exactly it said. It is a struggle to simply enter data at my job. I have had to withdraw from school for the semester. The thought of taking Arabic (or much less any class) is comical at this point-- nearly 2.5 months later.*****
I tried Paxil again for a week in August which made me super agitated and sick, and it did not "clear" my head-- this altered cognitive state is clearly not due to a serotonin imbalance. (Unless Levaquin can severely diminish serotonin, and I was experiencing initial side effects and did not give it enough time... any thoughts on this?) I don't like taking benzodiazapines (Klonopin). Of course it helps some with sleep, but it is obviously not helping the mental fogginess/deficits. I have had a normal MRI (so this is nothing Herpes or RMSF related. Hmm, must be Levaquin!), and a neuropsychological work up, which measures awareness, attention, memory, etc. The results were average, yet the neuropsychologist said I should be higher up given my abilities, suggesting a global problem, but no specific issue. In fact, she said my primary memory was on a very high percentile. Still, I am very dysfunctional in my day to day life when I am not being directly questioned/tested for memory.
I can deal with the pain; it is not severe to the point that I cannot walk. However, what I cannot deal with is this awful cognitive state. My brain chemistry has clearly been damaged/altered. My hope in posting on here is to get as much information as I can in order to "get my brain back" ASAP. (Other than reading the typical "there is no cure, this is going to last however long it's going to last." I can't handle that reality. I'm barely a legal adult and I have never had a serious health problem before! I'm going to try everything I can before simply giving up and waiting this out.) None of the doctors I have seen know much about Levaquin, much less how it is specifically causing the symptoms I am dealing with. I need to know how the Levaquin has affected/is affecting my brain. All I repeatedly come across is "CNS stimulation." Seriously, what the **** does that mean?? What a joke of an ADR description. I have read it binds/damages GABA receptors. An interesting article on mercola.com says the following are causes of floxing:
1. Inhibition or disruption of the central nervous system GABA receptors 2. Depletion of magnesium and disruption of cellular enzyme function 3. Disruption of mitochondrial function and energy production 4. Oxidative injury and cellular death.
What is likely to have happened in my brain based on my symptoms? Any of the above? What should I be working to correct in my brain (and body)? Drug-wise? Supplement-wise?